Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Austin/San Antonio, TX

May 31, 2017Atascosa County, Bexar County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2017, 3:11 PM CDT for Atascosa County, Bexar County, Wilson County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 3:11 PM CDT (20:11 UTC)
Expired
May 31, 2017, 4:00 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atascosa County, TX, Bexar County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 79 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:19 PM CDTHAIL 1Leming, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS54 KEWX 312011
SVREWX
TXC013-029-493-312100-
/O.NEW.KEWX.SV.W.0162.170531T2011Z-170531T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
311 PM CDT WED MAY 31 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  North central Atascosa County in south central Texas...
  West central Wilson County in south central Texas...
  South central Bexar County in south central Texas...

* Until 400 PM CDT

* At 311 PM CDT, a severe thunderstorm was located over Leming, or
  near Poteet, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Leming, Espey, Losoya and Graytown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2898 9844 2906 9859 2926 9846 2915 9825
TIME...MOT...LOC 2011Z 218DEG 13KT 2907 9849 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
1 follow-up statement
505 
WWUS54 KEWX 312029
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT WED MAY 31 2017

TXC013-029-493-312100-
/O.CON.KEWX.SV.W.0162.000000T0000Z-170531T2100Z/
Atascosa TX-Wilson TX-Bexar TX-
329 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL ATASCOSA...WEST CENTRAL WILSON AND SOUTH CENTRAL
BEXAR COUNTIES...

At 328 PM CDT, a severe thunderstorm was located near Leming, or 9
miles northeast of Poteet, moving northeast at 15 mph. This storm 
has a history of producing hail up to the size of quarters.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Leming, Espey, Losoya and Graytown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2902 9841 2910 9854 2926 9846 2915 9825
TIME...MOT...LOC 2028Z 218DEG 13KT 2912 9844 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM CDT, 26 minutes earlier.

Area forecast discussion, May 31, 2:45 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
245 PM CDT Wed May 31 2017

.SHORT TERM (Tonight through Thursday Night)...
A mid level shortwave was seen on water vapor satellite imagery mid
afternoon crossing out of Mexico and into the southwest CWA.
Mesoanalysis reveals the atmosphere has de-stabilized ahead of the
shortwave across southern and eastern zones, where SBCAPE values
around 2000-2500 J/KG reside. Scattered showers and thunderstorms
are developing this afternoon southwest of San Antonio and
development to the east and northeast is expected through the
remainder of the afternoon and evening as the shortwave tracks
northeast through the unstable airmass. TT WRF and HRRR indicate the
disturbance and showers and storms exiting northeast of the area
around midnight. A second disturbance upstream overnight and into
early Thursday morning should mainly stay north of the CWA.
High pops on Thursday will be confined to eastern areas during peak
heating, where a pool of moisture and general weakness will remain.
A few storms coming of the higher terrain of Mexico may make a run
toward the Val Verde county Thursday evening, but confidence is low
in the storms holding together before reaching the CWA. Can't rule
out a few stronger storms this afternoon and early evening and again
Thursday afternoon, producing small hail, strong downburst winds,
and very localized pockets of 1-3 inches of rainfall.

&&

.LONG TERM (Friday through Wednesday)...
Models have been indicating a slight downtrend in POPs Friday and
Saturday, with higher POPs mainly confined across the Coastal Plains,
near a deeper moisture pool, as well as western Edwards Plataea and
Rio Grande, closer to weak disturbances in the southwest flow. A
trough is forecast to deep late Saturday through Sunday from North
Texas southwest into the Big Bend, and eventually slide southeast
through the area Sunday into Monday. POPs do look to increase during
this time. A few pockets of locally heavy rainfall will also be
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  88  70  88  71 /  60  40  20  10  10
Austin Bergstrom Intl Airport  68  87  69  88  69 /  60  40  20  20  10
New Braunfels Muni Airport     68  86  70  88  70 /  60  50  20  20  10
Burnet Muni Airport            66  85  68  86  68 /  60  40  20  10  20
Del Rio Intl Airport           69  87  72  88  72 /  30  20  20  20  20
Georgetown Muni Airport        67  86  69  87  69 /  60  40  20  10  10
Hondo Muni Airport             68  87  70  88  70 /  50  40  20  10  10
San Marcos Muni Airport        68  87  70  88  70 /  60  40  20  20  10
La Grange - Fayette Regional   71  87  71  88  71 /  50  50  20  30  10
San Antonio Intl Airport       69  86  71  88  71 /  60  50  20  10  10
Stinson Muni Airport           69  86  71  88  71 /  60  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 31, 2:19 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
219 PM CDT Wed May 31 2017

TXZ171>173-183>194-202>209-217>225-228-012100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
219 PM CDT Wed May 31 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms remain forecast through
tonight. Best chances for additional rainfall will focus east of
Highway 83 this afternoon, and will shift to areas along and east
of the I-35 corridor during the evening. A few areas may see
heavy downpours of 1 to 3 inches, resulting in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances for showers and thunderstorms continue through Tuesday.
Locally heavy rainfall and a few strong storms are possible each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 31, 12:09 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 NW FLORESVILLE        29.19N 98.20W
05/30/2017                   WILSON             TX   EMERGENCY MNGR

            A BUSINESS ALONG HIGHWAY 181 SUSTAINED
            SIGNIFICANT ROOF DAMAGE AS THE RESULT OF
            STRONG MICROBURST WINDS.

&&

PY
Local storm report, May 31, 12:20 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     2 NNW ELMENDORF         29.28N 98.34W
05/30/2017                   BEXAR              TX   BROADCAST MEDIA

            POWER POLES WERE SNAPPED ALONG WITH TREE
            DAMAGE. SEVERAL STRUCTURES EXPERIENCED WIND
            DAMAGE IN AND AROUND THE AREA.

&&

PY
Special weather statement, May 31, 2:25 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017

TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
      2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872

MO
Special weather statement, May 31, 2:59 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
259 PM CDT WED MAY 31 2017

TXZ205-220-221-312045-
Bexar TX-Atascosa TX-Wilson TX-
259 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATASCOSA...WEST
CENTRAL WILSON AND SOUTH CENTRAL BEXAR COUNTIES UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leming, or near Poteet, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Poteet, Leming, Espey, Thelma and Graytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2895 9846 2902 9865 2927 9858 2916 9829
TIME...MOT...LOC 1959Z 203DEG 7KT 2905 9852

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:52 AM CDTAreal Flood AdvisoryEWXBandera, Medina3 hr
May 31, 10:38 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
May 31, 2:25 PM CDTSpecial Weather StatementEWXAtascosa50 min
May 31, 2:59 PM CDTSpecial Weather StatementEWXAtascosa46 min
May 31, 3:33 PM CDTSpecial Weather StatementEWXDimmit57 min
May 31, 4:00 PM CDTSpecial Weather StatementEWXWilson60 min
May 31, 4:13 PM CDTSpecial Weather StatementEWXWilson47 min
May 31, 4:28 PM CDTSpecial Weather StatementEWXDimmit47 min
May 31, 4:31 PM CDTSpecial Weather StatementEWXBastrop44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.